Cycle 1, Day 8 (Chemo – Gem/Tax)

posted in: 2017, CaringBridge, Chemo | 0

On Tuesday, October 17th, Teresa had her second chemo appointment. 

This time she received the Taxotere (docetaxel) first, and then received Gemcitibine (Gemzar) for the second time. 

Before the infusion can start, blood must be drawn for labs, and we had an office visit with Dr. Musgrave. This lets us review any side effects of the previous chemo with her, and see if we need to make any changes.

In an apparent reaction to the Gemzar, Teresa developed an itchy, measles-like rash on 10/15. It started on her chest, around her port, and across the top of her back, and then slowly moved down to include her entire body, minus her neck and face. (Her face was slightly splotchy but not like the rest of her body.) At the recommendation of the on-call oncology nurse, I went out at midnight to get her Benadryl around midnight. It didn’t do anything as far as we could tell. 
Looking back, it’s possible the rash was actually the beginning of the allergic reaction that led to Teresa having gemcitabine-induced hemolytic uremic syndrome (kidney failure, thankfully it was reversed). 

We were told that if she started having trouble breathing or swallowing, go to the ER immediately. This did not happen. Gradually, a few days later, the rash started to go away, in the order it appeared. Her legs were the last place to lose the rash and the itching. We’ll see if it comes back again this time. The Gemzar is vital, so Dr. Musgrave is hoping that if the rash does return, it will not become severe. Although itchy, Teresa can probably handle it if it returns at the level it was before. 

I know several of you have thought that the chemo appointments are super-long; that start times are delayed even worse than your typical doctor appointment, and so forth. It’s not a time management issue on their part. Maybe a little, but not overall.

They cannot start anything until they test her blood and review the results. Then, if it’s safe to proceed, they put in the order for her chemo. So, even though she’s receiving 2 standard drugs, each of them must be mixed based on her dose, which is based on her age, weight, treatment plan, type of cancer, and so forth. 

That can take time. A lot of time! Especially since there is usually a full house in the treatment room.

Once the lab work comes back, if she’s cleared for chemo, we go to the treatment room and get set-up in one of the cubicles. Then they start her on the pre-chemo cocktail drips (and may flush the port, even if it was just flushed for the lab work): saline, Zofran (nausea), Decadron (dexamethasone; steroid), and Zantac (anti-histamine).

Once those are done, it’s a waiting game for the actual chemo infusion.

This week, she received both drugs. Taxotere is the one Teresa pre-and-post-medicated for by taking two dexamethasone twice a day on Monday, Tuesday, and Wednesday (day before, day of, day after). The nurse set-up her laptop station in between Teresa’s cubicle and the cubicle next to us so that she could keep an eye on both. She wasn’t expecting a reaction, but as this was the stronger chemo, she wanted to be close by just in case. 

There was no reaction.

Then, Teresa got her gemzar drip. 

After that was done and Teresa was unhooked, her nurse applied the Neulasta OnPro body patch. You can see what it looks like here

Taxotere is 1 hour. Gemzar is 1/2 an hour. Each of the pre-med drips take about 20 minutes each. 

We arrived at the center at 11am. We left at 4:50pm.


As with last week, we stayed home that evening so that if there was a more immediate reaction, we’d be close to both the center and BRMC. 

We left the next afternoon so that Teresa would be settled in Roanoke before the Neulasta patch activated. It delivers the medication 27 hours after chemo ends. It gives you a warning before it starts delivering the dose, and the delivery takes about 45 minutes. Then it can be removed and placed in the Sharps container we received.


Approximately 24 hours after that, the bone and joint pain kicked in. So far, on a scale of 0-10, Teresa says it’s mostly been a 6-7. And the pain is everywhere since the point is to stimulate bone marrow to keep her WBC up. 

Ibuprofen has helped some. She’s holding off on taking anything more potent unless the pain becomes unmanageable. 

As of today (10/23), only mild achiness remains, but she no longer feels like she has the flu. A flu-like feeling is typical for Neulasta. Teresa says now it just feels like the aches you get on a cold, damp day. Too bad there’s a lot of actual cold, damp days coming. 

She also seems to be experiencing CRF – Cancer Related Fatigue. A variety of things can lead to this, and it varies from person to person as to how long it lasts. 

The Neulasta shot strengthens Teresa’s chance of not getting an infection, of not getting neutropenia, but it can still happen. This doesn’t mean she can’t go out in public; this doesn’t mean she can’t have visitors, when she has the energy. It just means we must be super careful, particularly during the point in her cycle where there is the largest chance of her WBC being low. You may see her with a mask and gloves in public. You may see her in a mask and gloves if you visit. 

Teresa’s next cycle starts on Halloween. Her nurse told us we could dress up, so we’re exploring options (the center tends to be VERY chilly!). I will post photos if we do go in costume!

This is Teresa’s off-week. We’re in Roanoke, and won’t go home until the 30th, unless Teresa has a bad reaction, or the Gemzar rash returns but is worse. In that case, we would return early for an immediate office visit with Dr. Musgrave. 

Leave a Reply